Some men should not take PDE5 inhibitors. They can cause hypotension (abnormally low blood pressure that can lead to fainting and even shock) when given to patients who are taking nitrates (medications taken for heart disease). Therefore, patients taking nitrates daily should not take any of the PDE5 inhibitors. Nitrates relieve angina (chest pain due to insufficient blood supply to the heart muscle because of narrowing of the coronary arteries); these include nitroglycerine tablets, patches, ointments, sprays, and pastes, as well as isosorbide dinitrate and isosorbide mononitrate. Other nitrates such as amyl nitrate and butyl nitrate also are in some recreational drugs called "poppers."
Poor sleep patterns can be a contributing factor for erectile dysfunction, Mucher says. One review published in the journal Brain Research emphasized the intricate relationship between the level of sex hormones like testosterone, sexual function, and sleep, noting that testosterone levels increase with improved sleep, and lower levels are associated with sexual dysfunction. Hormone secretion is controlled by the body’s internal clock, and sleep patterns likely help the body determine when to release certain hormones.
Caution is recommended regarding the use of PDE-5 inhibitors and alpha-blockers (for example, Hytrin, Cardura, Uroxatral, Flomax, Rapaflo), medications commonly used to treat benign prostate enlargement (BPH). The combination of these medications can cause lowering of the blood pressure. Stable use of one therapy should occur prior to the addition of the other therapy, which should start at a low dose.
Other medical therapies under evaluation include ROCK inhibitors and soluble guanyl cyclase activators. Melanocortin receptor agonists are a new set of medications being developed in the field of erectile dysfunction. Their action is on the nervous system rather than the vascular system. PT-141 is a nasal preparation that appears to be effective alone or in combination with PDE5 inhibitors. The main side effects include flushing and nausea. These drugs are currently not approved for commercial use.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.